Cookies on this website

We use cookies to ensure that we give you the best experience on our website. If you click 'Accept all cookies' we'll assume that you are happy to receive all cookies and you won't see this message again. If you click 'Reject all non-essential cookies' only necessary cookies providing core functionality such as security, network management, and accessibility will be enabled. Click 'Find out more' for information on how to change your cookie settings.

Statin therapies are not the cause of muscle pain in over 90% of those who experience symptoms, according to a new study led by researchers from Oxford Population Health. The results were published today in The Lancet and presented at the European Society of Cardiology Congress.

The study demonstrated that muscle pain or weakness is common in adults, regardless of whether they take a statin tablet or not. 14 out of 15 reported cases of muscle pain or weakness were not due to statin therapy, and those cases that were due to statins occurred mainly within the first year of treatment.

The researchers gathered together data from 23 large-scale randomised studies from the Cholesterol Treatment Trialists’ Collaboration, including information from almost 155,000 individuals. They used this information to assess the effect of statin treatments on the frequency of muscle-related symptoms across many different types of patient.

Key findings:

  • Muscle symptoms such as muscle pain or weakness were common, even in those allocated a placebo (or dummy) tablet. In 19 trials of statin therapy versus placebo, similar numbers of people reported such symptoms (16,835; 27.1%) in the statin group and (16,446; 26.6%) in the placebo group.
  • Statin treatments marginally increased the frequency of muscle-related symptoms. In those taking statins, about 14 out of 15 reports of muscle symptoms were not attributed to statins, falling to about 9 in 10 for patients taking a high intensity treatment. This means that statins are not the cause of muscle pain in over 90% of people who report symptoms. 
  • Most of the reports of muscle symptoms in those taking statins occurred within the first year of treatment. After the first year of starting treatment, low/moderate intensity statin therapy caused no increase in the frequency of muscle symptoms.
  • Higher intensity statin treatments (those designed to produce greater reductions in low‑density lipoprotein (LDL) cholesterol) were more likely than low/moderate intensity statins to increase the risk of muscle symptoms with some persistent effect after the first year. (Overall low/moderate intensity regimens yielded a 3% increase in first reports, with higher intensity regimens resulting in an 8% increase in first reports.) There was no evidence of a relationship between the statin dose and muscle symptoms.
  • For every 1000 people taking a moderate intensity statin, the treatment would cause 11 (generally mild) episodes of muscle pain or weakness. This means that the slightly increased risk of muscle symptoms is greatly outweighed by the previously known benefits of statin therapy in preventing cardiovascular disease, including heart attacks and strokes. For example, for every 1000 people taking a moderate intensity statin, the treatment would typically prevent 50 major vascular events (such as heart attacks and strokes) in those with pre-existing vascular disease (secondary prevention), and 25 major vascular events if used for primary prevention.

Professor Colin Baigent, Director of the Medical Research Council Population Health Research Unit at the University of Oxford, and joint lead author of the study, said ‘Cardiovascular disease including heart attacks and strokes, is the world’s largest killer, responsible for around 18 million deaths each year. High levels of LDL (‘bad’) cholesterol are a major risk factor. Statins lower LDL-cholesterol levels and have been repeatedly proven to reduce the risk of cardiovascular disease. However, there have been concerns about muscle pain, and statins can, rarely, cause severe muscle problems.

‘Our research shows that, for most people taking a statin, any muscle-related symptoms they experience will not in fact be due to the statin itself – and so the potential benefits of statin therapy are likely to outweigh the muscle pain risks. Previous reports that statins are a major cause of muscle pain are likely to have been the result of methodological problems in the studies giving rise to those reports.

Dr Christina Reith, Senior Clinical Research Fellow at Oxford Population Health and joint lead author of the study, said: ‘Rates of cardiovascular disease are rising rapidly, particularly in low- and middle-income countries. Statin therapies are affordable and widely available, and are a key tool in helping to prevent avoidable disability and death. We hope that these results will help doctors and patients to make informed decisions about whether to start or remain on statin therapy and that information provided to doctors and patients will be reviewed in light of our study results.’

All of the trials included in the analysis were large-scale (involving at least 1000 participants) and of reasonably long duration (tracking patient outcomes for at least two years). The trials were also all double-blind, meaning that neither the trial participants nor those managing the participants or leading the study knew who was receiving which treatment, to avoid potential biases due to knowledge of treatment allocation.

In 19 of the trials, participants were randomly allocated to receive either statin treatment or a placebo, whilst in four trials the comparison was of higher doses of statins versus lower/moderate doses. Around 124,000 participants (average age 63 years) were involved in the 19 trials comparing statins to a placebo.

The researchers looked at all data about any adverse effects reported by individuals taking part in the clinical trials, as well as data on the timing of and reasons for stopping study treatment, use of other (non-trial) medications, other health conditions, and laboratory results that would help in the interpretation of particular adverse events.

Professor Sir Nilesh Samani, Medical Director at the British Heart Foundation, which co-funded the study said: ‘This accumulation of data from many clinical trials provides a clear picture that while statins are associated with a small increase in risk of muscle pains or weakness, they do not cause the majority of muscle pain symptoms commonly associated with them. It reinforces the evidence that statins are safe, which should provide reassurance to the many people taking, or considering taking, these lifesaving drugs that have been proven to protect against heart attacks and strokes.

‘However, it also shows how common muscle pain symptoms are. Almost one quarter of patients who participated in the trials reported such symptoms whether they were taking statins or placebo. It is vital that the genuine concerns of people who do experience muscle symptoms are not dismissed and that doctors have continued consultations with these patients to ensure their medication is tailored to work best for them.’

The study was conducted by the Cholesterol Treatment Trialists’ (CTT) Collaboration, a joint initiative coordinated between the National Health and Medical Research Council Clinical Trials Centre, University of Sydney, Australia and the Clinical Trial Service Unit & Epidemiological Studies Unit, Oxford Population Health, on behalf of academic researchers representing major statin trials worldwide. The work was funded by the British Heart Foundation, UK Medical Research Council, and the Australian National Health and Medical Research Council. The work of the CTT is overseen by an Independent Oversight Panel.

Case study

Zena Forster, 66, from Newcastle has been taking statins for six years. She said: ‘When I first started taking statins I experienced side effects, including muscle aches, pains and cramps. These did have an impact on my day-to-day life and I really struggled to sleep. Despite this, I knew how important it was to keep taking them until I spoke to my GP.

‘I hope that this research will bring people some reassurance that any aches and pains they might be experiencing aren’t necessarily due to the statins they are taking. Statins are lifesaving tablets and it’s so important that people persevere and follow their doctor’s advice to take them.

‘But it’s also vital that people are listened to if they are experiencing any side effects. People need to feel empowered to discuss these symptoms with their doctor so that they can find a solution together. I feel very grateful that I’ve now found a combination of statins that work well for me and I no longer experience the pain I once did.’

 

Effect of statin therapy on muscle symptoms: downloadable content